Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
Avatar universal

Vyvanse withdrawal symptoms

My 20 year old son recently gradually weaned off 60 mg/day Vyvanse so that he can join the Marines (must be off for 1 year - military rules).  He is having a very rough time.  Extreme fatigue, totally unmotivated, extreme focus issues.  He says he feels like a totally different person off totally off the med.  Appetite is high too but he knows how to control that.  My question is are these symptoms temporary - does it take a while for his body to adjust to being off the med?  He is very confused now, thought he really wanted the Marines but now that he's off the med, not so sure.  He's so confused and depressed. PLEASE HELP! He wants to give Addcare (all natural) a try and see what happens.  Any thoughts, advice?  Thank you!
5 Responses
189897 tn?1441130118
COMMUNITY LEADER
       Well, the focus issues are one of the major reasons why people with AD/HD take the meds.  So I would expect problems with that to return.  The fatigue is interesting.  Is he having a hard time sleeping at night?  If so that could contribute to the fatigue or is the major reason.   And, I think the unmotivation could be related to the focus issue.  Its pretty hard to get motivated if you can't focus on your goals.   But here is an adult ADD site that has a lot of posts on motivation - maybe he can find something here to help.  Its - http://totallyaddconnect.com/forums/forum/tools-techniques-and-treatments/motivationstaying-on-track/
   As for the ADDcare.  Its really expensive and I doubt that it will help.  But it shouldn't hurt.  Here is an old link to people talking about it - http://www.addforums.com/forums/showthread.php?t=62997
    Actually, didn't realize that the marines did not take people using perscription meds for ADHD.  Wonder if all the services are like that or just the marines?
   I would also recommend that he check out this other site for adults with ADD.  I think he will find the link helpful.  The more he learns/understands how to deal with AD/HD, the more successful he will be. The link is -
     http://jeffsaddmind.com/advice-for-the-adult-and-not-so-adult-adhder-12385.htm
    
     Anyway, hope some of this helps.  Best wishes.
    
Avatar universal
Thanks so much for your response.  Correct, all branches of the military will not allow those with ADHD to enlist unless they have been off ALL meds for at least one year.  
I will certainly check out the links you provided.  In fact, I stumbled upon jeffsaddmind.com just the other day and have been in contact with him.  I checked out the link regarding ADDCARE and that's very disheartening.  I should have figured.   I have read from several sources that withdrawal symptoms from Vyvanse can include extreme fatigue.  I'm praying this is temporary and his body needs to re-adjust to life w/o Vyvanse but if I had to guess - it doesn't seem to me that he can function well enough while not on it.  This is all so very frustrating and disheartening.  All of his friends are moving along in college with education goals and plans and he's stuck at a standstill with no idea which way to go.  I try to explain to him that he still young with plenty of time to make decisions and move ahead but he can't seem to get past it.  Thanks for listening!
Avatar universal
I disagree with the analysis above regarding Vyvanse withdrawal.  My neuro-psychiatrist indicated that, unlike other ADD medications, my missing 1 day was the cause of Extreme fatigue, depression, irritability along with ADD symptoms.  NOT INCLUSIVE EXPLANATION:  Vyvanse uses adrenaline/cortisol (fight-flight hormones), stopping is similar to exhaustion following an intense situation and recovery time correlates to how long you've been taking it.  I would discuss having his doctor prescribe a "short acting" ADD med to lessen the Vyvanse withdrawal symptoms.
With adult ADD, I've taken Vyvanse for 6 years - works great in a job Where immediate concentration is necessary.  That said, if there was ever a situation when I could not afford, I know I'm in for a wicked transition to return to just my regular state!
Avatar universal
I disagree with the analysis above regarding Vyvanse withdrawal.  My neuro-psychiatrist indicated that, unlike other ADD medications, my missing 1 day was the cause of Extreme fatigue, depression, irritability along with ADD symptoms.  NOT INCLUSIVE EXPLANATION:  Vyvanse uses adrenaline/cortisol (fight-flight hormones), stopping is similar to exhaustion following an intense situation and recovery time correlates to how long you've been taking it.  I would discuss having his doctor prescribe a "short acting" ADD med to lessen the Vyvanse withdrawal symptoms.
In the process of evaluating my children, he confirmed my ADD-always a high achiever by employing creative study tricks-taping classes, memorizing outlines, using noise canceling headphones and listening to music while I work.  But once I started Vyvanse, I could actually start working/billing as soon as I started working.  6 years later, still works great but I make sure I NEVER run out.  
necessary.  
2 Comments
I have been on Vyvanse for years and I am trying to wean off at the same time I suffer from Ankylosis Sponilytis and can’t tell if my back ache is from withdrawal or just my disease.  I am very agitated and restless which is exhausting me.  This leads to trouble concentrating and hope my withdrawal ends soon.  I was last 60mg and have been opening the pills and taking a half at first then a quarter no w about 1/8 of what in a pill and feel lousy.  My AS is the worst in my SI joints and that is where I feel the uneasy ness and agitation the most so not sure which one is causing it.  I got a muscle relaxer today from my PM doc so hopefully that helps.  My adrenals have to be burned out and I am looking forward to being somewhat myself again
Vyvanse, like all stim meds is essentially out of your system at the end of the duration of effectiveness....which in Vyvanse's case is about 12 to 14 hours. Unlike anti-anxiety/depression meds which take several weeks to take effect, you normally do not have to wean yourself off of a stim med because you literally have done so daily.   I believe that the listed side effects for withdrawing relate to those people who have abused the medication/prescription.  In short they are doing "speed".  They are on it way to long each day and have become dependent on it.  In that case, yes, they must slowly withdraw...and it is a long, slow often painful process.  For people who have stayed on their recommended prescription, there should not be withdrawal symptoms.   So as long as you have adhd, and were prescribed V for your adhd and you have followed the prescription.....you should be ok in terms of withdrawal.  

What you are going through - at least in terms of concentration and sleeping - is a return to how you were before you started the medication.  In short, adhd symptoms.  There was a reason why you started Vyvanse, and as you are now stopping it...those reasons are coming back.

If you have not done so....you need to read up on Ankylosis Sponilytis.  It is a condition that will slowly get worse.  And I am not sure that a muscle relaxer is recommended treatment.  See - https://www.mayoclinic.org/diseases-conditions/ankylosing-spondylitis/diagnosis-treatment/drc-20354813 .    And a muscle relaxer is certainly only  short term treatment.  

I don't understand why you think your adrenals have to be burned out, unless you were abusing the medication.   So, you definitely need to deal with your Ankylosis Sponilytis.   And, assuming you have adhd, you need to deal with those symptoms.  V is a very long lasting, fairly smooth stim medication, which is why it is recommended.   Perhaps you might want to check out a shorter term medication that can be taken only when it is needed.  The mayo clinic article I gave above says that physical therapy is an important part of treatment.  Getting out and moving will also help your agitation and restless feelings.   A muscle relaxer really is not a solution for what is bothering you.     I hope this helps.   If I can provide other ideas to help with the adhd please ask.   I do hope things start getting better for you as this cannot be an easy thing to be going through!   Good luck!
973741 tn?1342346373
Hi there.  Sorry you are uncomfortable.  Why are you weaning off?  It's always a good idea to do so under doctor supervision.  A slow taper is key.  If you are still having side effects from withdrawing the med, slow it down even more.  Talk to your doctor about this.  This link has a lot of side effects that can happen during discontinuation (which should be minimized by tapering down slowly).  Your muscle pain is on the list but it is hard to say if that is from discontinuing the med or from your other condition.  http://www.drugsdb.com/rx/vyvanse/vyvanse-withdrawal/.  Something to consider is that as we taper down, each day should get a little better with whatever symptoms we have.  

I feel for you, it's hard. But you can do it!
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?